Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 147, NWS Bismarck, ND

August 13, 2000Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 13, 2000, 9:12 PM MDT for Dunn County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 13, 2000, 9:12 PM MDT (03:12 UTC)
Expired
Aug 13, 2000, 10:15 PM MDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dunn County, ND

The radar

The Bismarck radar (KBIS), 157 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 9:50 PM MDTHail 1Halliday, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-452 J/kg
Mixed-layer LCL
2518 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
434 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WUUS53 KBIS 140316
SVRBIS
NDC025-140415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
912 PM MDT SUN AUG 13 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1015 PM MDT

* AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORMS CENTERED 12 MILES SOUTHWEST OF
  MANNING...OR ABOUT 18 MILES NORTHWEST OF DICKINSON...MOVING EAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW HRADEC AT 930 PM MDT
  KILLDEER AT 930 PM MDT
  DUNN CENTER AT 940 PM MDT
  MARSHALL AT 955 PM MDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM ALONG WITH WIND 
GUSTS TO 70 MPH. IF YOU ARE IN THE PATH OF THE STORM MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4742 10306 4703 10293 4699 10215 4753 10229

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:40 PM MDT, 7 hours 32 minutes earlier.

Area forecast discussion, Aug 13, 1:40 PM MDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT SUN AUG 13 2000

12Z ETA RUN WAS OUTSTANDING WITH MORNING CONVECTION DUE WAA AND H5
VORT MAX. WITH THAT ONE WOULD BE INCLINED TO FOLLOW IT ON THE
DETAILS...BUT IF THAT IS DONE ALL POPS WOULD BE DROPPED FROM ZONES
FOR TONIGHT. NGM FOLLOWS THIS PATH AS WELL. THESE MODELS REDEVELOP
DEEP MOIST CONVECTION MONDAY MORNING CENTRAL AND SPREAD IT EAST IN
RESPONSE TO SURFACE TROF AND NEXT VORT MAX PASSING THROUGH. AVN ALSO
DID A RESPECTABLE JOB THIS AM AND IT HAS CONVECTION OVER THE CWA
TONIGHT. BASED ON ALL MODELS HAVING SURFACE FRONT ENTERING STATE
TONIGHT...ALL HAVING SOME LIFT AT H5 AS WELL AS AT H7...AN USTABLE
ATMOSPHERE...AND AT LEAST SOME AVAILABLE POTENTIAL ENERGY...I HAVE
OPTED TO KEEP POPS IN TONIGHT...AND ADD THE CHANCE OF SEVERE. ACTION
SHIFTS EAST AROUND 06Z BEFORE ANOTHER BATCH MOVES OVER CWA IN
RESPONSE TO THAT SECOND MAX I SPOKE OF EARLIER. THIS SHOULD KEEP
SOME CHANCE...LOW...OF STORMS IN CENTRAL ND THROUGH EARLY MORNING
MONDAY...AND UNTIL 18Z IN JMS ZONE. CONCERN MONDAY THEN GOES TO WIND
SPEED IN LINKAGE ALOFT AND TIGHTENING GRADIENT. LATEST RUN INDICATES
HIGHER SPEEDS THAN PREVIOUSLY FORECAST. WILL RAISE SPEEDS BY 5 AND
HOLD OFF ON WINDY WORDING. DRY WEATHER THEN PREVAILS THROUGH
TUESDAY. MRF HOLDS WITH IDEA OF THE NEXT STORM CHANCE COMING TUESDAY
NIGHT OR WEDNESDAY. TEMPS THROUGH PERIOD WILL BE DIFFICULT. CAA
MONDAY WILL ACT TO HOLD TEMPS BACK BUT THIS IS COUNTERED BY A GOOD
DEAL OF SUNSHINE...AT LEAST WEST. NUMERICAL TEMPERATURE GUIDANCE
LOOKS LOW TO ME THROUGH FORECAST PERIOD BASED ON FORECAST HEIGHTS/
THICKNESSES/TEMPS ALOFT. WILL ADJUST UPWARDS.

WILL LOOK FOR A WATCH TO BE ISSUED FOR WESTERN HALF OF CWA PERIOD
ONE IF/WHEN CONVECTION BEGINS DEVELOPING IN EASTERN MONTANA.

.BIS...NONE.

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:13 PM MDTSevere Thunderstorm WarningBISDunn, Stark47 min
Aug 13, 8:32 PM MDTSevere Thunderstorm WarningBISMercer43 min
Aug 13, 9:19 PM MDTSevere Thunderstorm WarningBISGolden Valley26 min
Aug 13, 10:16 PM MDTSevere Thunderstorm WarningBISMcLean59 min
Aug 13, 11:44 PM MDTSevere Thunderstorm WarningBISMorton46 min
Aug 14, 2:21 AM MDTSevere Thunderstorm WarningBISStutsman39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.